The Duragesic and generic fentanyl pain patches have been linked to hundreds of cases of overdose and death. Poor design, manufacturing defects, inadequate warnings and poor quality controls could result in excessive amounts of fentanyl entering the body.
Lawsuits have been filed throughout the United States for users who have died or entered a permanent coma from a fentanyl overdose.
Johnson & Johnson was the main manufacturer as well as a variety of generic fentanyl patch manufacturers.
The Fentanyl Transdermal System is a prescription pain medication which is contained in a patch that is placed on the skin. It is prescribed for continuous relief from chronic moderate to severe pain. It has been sold under the brand name Duragesic, as well as a generic pain patch by a number of different drug makers.
The active ingredient is fentanyl, a powerful narcotic opiate painkiller, which binds to receptors in the brain and the nervous system. It is designed to be applied once every 72 hours, delivering a slow release of fentanyl gel through the membrane placed on the skin.
Since the first Duragesic fentanyl patch was introduced in 1994, a number of reports have surfaced of users suffering a fatal fentanyl overdose while wearing the patch. Design problems and manufacturing defects could result in exposure to high concentrations of the medication, potentially resulting in overdose or death.
In July 2005, the FDA issued a warning about the risk of fentanyl patch overdose after receiving reports of at least 120 deaths, primarily by those who used the drug incorrectly or never should have received the powerful painkiller. The warning labels about the fentanly patch side effects have had to be updated and strengthened several times, but reports of deaths and overdose continue to surface.
In December 2007, the FDA issued a second warning about risk of a fentanyl overdose, stressing that the patch should only be prescribed to people who take regular, daily, around the close narcotic pain medication to deal with chronic pain. Those who are not opioid tolerant and only occassionally take these types of drugs could be at an increased risk of suffering fentanyl patch problems
Symptoms of fentanyl patch overdose could include:
* Difficulty Breathing
* Slow or Shallow Breaths
* Slow Heart Beat
* Excessive Sleepiness, Dizziness or Confusion
* Clammy Skin
* Difficulty Walking or Talking
A number of fentanyl patch recalls have been issued due to manufacturing defects which resulted in patches being sold commercially which leaked fentanyl gel. The gel is supposed to be contained within the patch, and if it leaks out and comes into direct contact with the skin it poses a severe health risk.
Fentanyl patch recalls have been issued due to manufacturing errors where the patches were not properly aligned on the machine when they were cut and because of “fold over” errors inside the patch. Millions of these patches have been recalled, as they could pose a risk to both users who wear the patches and caregivers who administer the patches.
If fentanyl gel comes into direct contact with the skin, the area should be thoroughly washed with water only. Soap should not be used. Extreme care should be used in handling any patch which is found to contain a defect that allows the gel to leak out.
If you or a family member has been personally injured because of the fault of someone else: by the use of dangerous drugs, bad products, or toxic injury etc then please contact the Dallas Texas Defective Drugs Product Liability Attorney Dr. Shezad Malik. For a no obligation, free case analysis, please call 817-255-4001 or Contact Me Online.